Alert archive / California / Wind Advisories in 2022

Wind Advisory 38, NWS San Diego, CA

May 6, 2022Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 6, 2022, 2:51 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 7, 2022, 12:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2022, 2:51 AM PDT (09:51 UTC)
In effect from
May 7, 2022, 12:00 PM PDT
Expired
May 8, 2022, 3:04 AM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS76 KSGX 060951
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
251 AM PDT Fri May 6 2022

CAZ055-056-058-060>062-065-062300-
/O.NEW.KSGX.WI.Y.0038.220507T1900Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
251 AM PDT Fri May 6 2022

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 PM PDT
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From noon Saturday to 6 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected on Sunday
  during the afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
6 follow-up statements
410 
WWUS76 KSGX 062015
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
115 PM PDT Fri May 6 2022

CAZ055-056-058-060>062-065-070530-
/O.CON.KSGX.WI.Y.0038.220507T1900Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
115 PM PDT Fri May 6 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON SATURDAY TO 6 PM PDT
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.
  Local gusts near 70 mph in wind prone locations. 

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...From noon Saturday to 6 PM PDT Monday. Strongest winds
  are expected Sunday during the afternoon and evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO

For more information from the National Weather Service visit
http://weather.gov/sandiego
939 
WWUS76 KSGX 070300
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
800 PM PDT Fri May 6 2022

CAZ055-056-058-060>062-065-071100-
/O.CON.KSGX.WI.Y.0038.220507T1900Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
800 PM PDT Fri May 6 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON SATURDAY TO 6 PM PDT
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. 
  Local gusts near 70 mph in wind prone locations.

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...From noon Saturday to 6 PM PDT Monday. Strongest winds 
  are expected Sunday during the afternoon and evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
939 
WWUS76 KSGX 071053
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
353 AM PDT Sat May 7 2022

CAZ055-056-058-060>062-065-072000-
/O.CON.KSGX.WI.Y.0038.220507T1900Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
353 AM PDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM 
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. 
  Local gusts near 70 mph in wind prone locations.

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...From noon Saturday to 6 PM Monday. Strongest winds are
  expected Sunday afternoon and evening.

* IMPACTS...Reducing visibility in blowing sand in the deserts.
  Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

Moede
267 
WWUS76 KSGX 072020
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
120 PM PDT Sat May 7 2022

CAZ055-056-058-060>062-065-080500-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
120 PM PDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. 
  Local gusts near 70 mph in wind prone locations.

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...Through 6 PM Monday. Strongest winds are expected Sunday
  afternoon and evening.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for those in high profile
  vehicles. Areas of blowing dust can suddenly reduce visibility
  to near zero. Tree limbs could be blown down, and a few power 
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
771 
WWUS76 KSGX 080457
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
957 PM PDT Sat May 7 2022

CAZ055-056-058-060>062-065-081300-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-220510T0100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
957 PM PDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. 
  Local gusts near 70 mph in wind prone locations.

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...Through 6 PM Monday. Strongest winds are expected 
  Sunday afternoon and evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for those in high profile 
  vehicles. Areas of blowing dust can suddenly reduce visibility 
  to near zero. Tree limbs could be blown down, and a few power 
  outages may result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Maxwell
229 
WWUS76 KSGX 081004
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
304 AM PDT Sun May 8 2022

CAZ055-056-058-060>062-065-082000-
/O.UPG.KSGX.WI.Y.0038.000000T0000Z-220510T0100Z/
/O.NEW.KSGX.HW.W.0008.220508T1004Z-220509T0900Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
304 AM PDT Sun May 8 2022

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MONDAY...

* WHAT...West winds increasing to 25 to 35 mph with gusts to 65
  mph this afternoon and evening. Localized wind gusts in excess 
  of 75 mph in the most wind prone areas.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Winds increasing this morning with the strongest, most
  damaging winds surfacing this afternoon and evening.
 
* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing sand will reduce visibilities in
  the deserts. Strong crosswinds will make driving difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

Moede

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 5, 9:40 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 5, 9:40 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
940 PM PDT Thu May 5 2022

.SYNOPSIS...
High pressure aloft will bring fair warm weather inland through
Friday, except for areas of coastal low clouds and fog, mainly
during the nights and mornings. A broad and eventually deep trough
of low pressure will prevail over the West Coast this weekend
through at least the middle of next week and bring much cooler
weather along with windy conditions in the mountains, deserts and
at times even along the coast. Coastal low clouds will likely extend
well inland at times as well, possibly to the mountain slopes.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

Quite the temp contrast from the coast to inland areas as is
typical for May. Highs today range from 63 at Oceanside Harbor to
105 at Ocotillo Wells.

Marine layer low cloudiness is forming near the coast this
evening and will continue to fill in and remain near the coast
overnight.

No changes to the forecast are needed this evening. See previous
discussion below...

Skies were mostly clear across the region with mostly warm
weather as temperatures ranged from the upper 60s near the coast
to mostly 80s in the valleys with upper 90s to around 100 in the
lower deserts. Stratus was 10-20 miles off the coast in most
areas. Aircraft soundings out of SAN indicate the marine inversion
down to 600-700 feet MSL, and since the marine inversion is
rather strong (8- 10 deg C), there could be locally dense fog over
higher coastal terrain late tonight and/or early Thursday.

A moderate ridge of high pressure will continue to move east over
the Southwest while broad troughing prevails over the northeastern
Pacific with a strong zonal jet stream a little north of 40 deg N
Latitude with 250 MB winds a little over 150 knots in some
locations. That northeastern Pacific trough will shift to the West
Coast this weekend and deepen considerably early next week. After
the warm weather inland today and Friday, a notable cooling trend
will occur Saturday over most areas, though the deserts may not cool
much until Sunday. Temperatures in some areas could be 10-20 deg F
below normal on some days early next week, depending on the timing
of the waves associated with the trough and effects of the marine
layer which could deepen and cover a lot of mountain areas. Some of
the model guidance suggests temperatures only in the 70s in the
lower deserts by Tuesday or Wednesday of next week. Some of the ENS
members suggest light precipitation in some areas from the mountain
slopes west to the coast early next week, but NBM still has all PoPs
below 10 percent, and with uncertainty in timing, will not include
any precipitation in the forecast. If precipitation occurs, it would
almost certainly be just a few hundredths. Winds will be quite a
concern as synoptic conditions, including strong surface pressure
gradients and tight height gradients aloft, will combine with
possible mountain wave activity. Gusts could exceed 60 MPH in some
locations from the mountain crests east into the deserts about
anytime from Sunday through Wednesday (some increase in wind later
Saturday too--locally 50 MPH), and windy conditions will occur in
the coastal waters, possibly extending onto coastal land areas at
times. Model guidance diverges substantially after Wednesday, so
it is difficult to say how soon temperatures will increase again
after the cool spell of early next week.

&&

.AVIATION...
060345Z...Coast and lower valleys...Low clouds spreading inland,
with bases around 700 feet MSL and tops near 1500 feet MSL extending
about 15 miles inland by 14Z Friday. Vis locally below 3sm in fog on
higher coastal terrain. Risk of CIG impacts at KSAN, KCRQ and KSNA
is moderate-high 06Z-16Z, so moderate to high confidence in timing
of the low clouds at coastal TAF sites tonight. Clouds clearing back
to over the coastal waters by 17Z Friday.

Elsewhere...SCT-BKN clouds at or abv 20000 ft MSL with unrestricted
VIS through tonight.

&&

.MARINE...
No hazardous marine weather is expected through Saturday morning.
Stronger northwest winds and building seas will likely develop late
Saturday, increasing Sunday and Monday, generating hazardous winds
and seas.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Maxwell
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:02 PM PDTSmall Craft AdvisorySGX5 days

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.